Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 10 (2014), 103, 19 pages      arXiv:1402.1569

On Certain Wronskians of Multiple Orthogonal Polynomials

Lun Zhang a and Galina Filipuk b
a) School of Mathematical Sciences and Shanghai Key Laboratory for Contemporary Applied Mathematics, Fudan University, Shanghai 200433, People's Republic of China
b) Faculty of Mathematics, Informatics and Mechanics, University of Warsaw, Banacha 2, Warsaw, 02-097, Poland

Received August 01, 2014, in final form October 27, 2014; Published online November 04, 2014

We consider determinants of Wronskian type whose entries are multiple orthogonal polynomials associated with a path connecting two multi-indices. By assuming that the weight functions form an algebraic Chebyshev (AT) system, we show that the polynomials represented by the Wronskians keep a constant sign in some cases, while in some other cases oscillatory behavior appears, which generalizes classical results for orthogonal polynomials due to Karlin and Szegő. There are two applications of our results. The first application arises from the observation that the $m$-th moment of the average characteristic polynomials for multiple orthogonal polynomial ensembles can be expressed as a Wronskian of the type II multiple orthogonal polynomials. Hence, it is straightforward to obtain the distinct behavior of the moments for odd and even $m$ in a special multiple orthogonal ensemble - the AT ensemble. As the second application, we derive some Turán type inequalities for multiple Hermite and multiple Laguerre polynomials (of two kinds). Finally, we study numerically the geometric configuration of zeros for the Wronskians of these multiple orthogonal polynomials. We observe that the zeros have regular configurations in the complex plane, which might be of independent interest.

Key words: Wronskians; algebraic Chebyshev systems; multiple orthogonal polynomials; moments of the average characteristic polynomials; multiple orthogonal polynomial ensembles; Turán inequalities; zeros.

pdf (482 kb)   tex (91 kb)


  1. Abreu L.D., Bustoz J., Turán inequalities for symmetric Askey-Wilson polynomials, Rocky Mountain J. Math. 30 (2000), 401-409.
  2. Aptekarev A.I., Asymptotics of polynomials of simultaneous orthogonality in the Angelescu case, Math. USSR Sb. 64 (1989), 57-84.
  3. Aptekarev A.I., Multiple orthogonal polynomials, J. Comput. Appl. Math. 99 (1998), 423-447.
  4. Aptekarev A.I., Strong asymptotics of polynomials of simultaneous orthogonality for Nikishin systems, Sb. Math. 190 (1999), 631-669.
  5. Aptekarev A.I., Branquinho A., Van Assche W., Multiple orthogonal polynomials for classical weights, Trans. Amer. Math. Soc. 355 (2003), 3887-3914.
  6. Baricz Á., Turán type inequalities for generalized complete elliptic integrals, Math. Z. 256 (2007), 895-911.
  7. Baricz Á., Ismail M.E.H., Turán type inequalities for Tricomi confluent hypergeometric functions, Constr. Approx. 37 (2013), 195-221, arXiv:1110.4699.
  8. Baricz Á., Jankov D., Pogány T.K., Turán type inequalities for Krätzel functions, J. Math. Anal. Appl. 388 (2012), 716-724, arXiv:1101.2523.
  9. Baricz Á., Raghavendar K., Swaminathan A., Turán type inequalities for $q$-hypergeometric functions, J. Approx. Theory 168 (2013), 69-79.
  10. Berg C., Szwarc R., Bounds on Turán determinants, J. Approx. Theory 161 (2009), 127-141, arXiv:0712.1460.
  11. Bleher P.M., Kuijlaars A.B.J., Random matrices with external source and multiple orthogonal polynomials, Int. Math. Res. Not. 2004 (2004), no. 3, 109-129, math-ph/0307055.
  12. Bleher P.M., Kuijlaars A.B.J., Integral representations for multiple Hermite and multiple Laguerre polynomials, Ann. Inst. Fourier (Grenoble) 55 (2005), 2001-2014, math.CA/0406616.
  13. Brézin E., Hikami S., Level spacing of random matrices in an external source, Phys. Rev. E 58 (1998), 7176-7185, cond-mat/9804024.
  14. Brézin E., Hikami S., Universal singularity at the closure of a gap in a random matrix theory, Phys. Rev. E 57 (1998), 4140-4149, cond-mat/9804023.
  15. Brézin E., Hikami S., Characteristic polynomials of random matrices, Comm. Math. Phys. 214 (2000), 111-135, math-ph/9910005.
  16. Bustamante Z., Lopes Lagomasino G., Hermite-Padé approximations for Nikishin systems of analytic functions, Sb. Math. 77 (1994), 367-384.
  17. Bustoz J., Two-parameter Turán inequalities for ultraspherical and Laguerre polynomials, J. Math. Anal. Appl. 79 (1981), 71-79.
  18. Chihara T.S., An introduction to orthogonal polynomials, Mathematics and its Applications, Vol. 13, Gordon and Breach Science Publishers, New York - London - Paris, 1978.
  19. Clarkson P.A., The fourth Painlevé equation and associated special polynomials, J. Math. Phys. 44 (2003), 5350-5374.
  20. Csordas G., Norfolk T.S., Varga R.S., The Riemann hypothesis and the Turán inequalities, Trans. Amer. Math. Soc. 296 (1986), 521-541.
  21. Delvaux S., Average characteristic polynomials for multiple orthogonal polynomial ensembles, J. Approx. Theory 162 (2010), 1033-1067, arXiv:0907.0156.
  22. Durán A.J., Wronskian type determinants of orthogonal polynomials, Selberg type formulas and constant term identities, J. Combin. Theory Ser. A 124 (2014), 57-96, arXiv:1207.4331.
  23. Elbert Á., Laforgia A., Some monotonicity properties of the zeros of ultraspherical polynomials, Acta Math. Hungar. 48 (1986), 155-159.
  24. Elbert Á., Laforgia A., Monotonicity results on the zeros of generalized Laguerre polynomials, J. Approx. Theory 51 (1987), 168-174.
  25. Felder G., Hemery A.D., Veselov A.P., Zeros of Wronskians of Hermite polynomials and Young diagrams, Phys. D 241 (2012), 2131-2137, arXiv:1005.2695.
  26. Filipuk G., Van Assche W., Zhang L., Ladder operators and differential equations for multiple orthogonal polynomials, J. Phys. A: Math. Theor. 46 (2013), 205204, 24 pages, arXiv:1204.5058.
  27. Forrester P.J., Rains E.M., A Fuchsian matrix differential equation for Selberg correlation integrals, Comm. Math. Phys. 309 (2012), 771-792, arXiv:1011.1654.
  28. Gantmacher F.R., The theory of matrices. Vol. 1, Chelsea Publishing Co., New York, 1959.
  29. Gasper G., An inequality of Turán type for Jacobi polynomials, Proc. Amer. Math. Soc. 32 (1972), 435-439.
  30. Gasper G., On two conjectures of Askey concerning normalized Hankel determinants for the classical polynomials, SIAM J. Math. Anal. 4 (1973), 508-513.
  31. Gautschi W., Orthogonal polynomials: computation and approximation, Numerical Mathematics and Scientific Computation, Oxford Science Publications, Oxford University Press, New York, 2004.
  32. Gonchar A.A., Rakhmanov E.A., Sorokin V.N., On Hermite-Padé approximants for systems of functions of Markov type, Sb. Math. 188 (1997), 671-69.
  33. Haneczok M., Van Assche W., Interlacing properties of zeros of multiple orthogonal polynomials, J. Math. Anal. Appl. 389 (2012), 429-438, arXiv:1108.3917.
  34. Hua L.K., Harmonic analysis of functions of several complex variables in the classical domains, Amer. Math. Soc., Providence, R.I., 1963.
  35. Ismail M.E.H., Classical and quantum orthogonal polynomials in one variable, Encyclopedia of Mathematics and its Applications, Vol. 98, Cambridge University Press, Cambridge, 2005.
  36. Ismail M.E.H., Determinants with orthogonal polynomial entries, J. Comput. Appl. Math. 178 (2005), 255-266.
  37. Ismail M.E.H., Laforgia A., Monotonicity properties of determinants of special functions, Constr. Approx. 26 (2007), 1-9.
  38. Karlin S., McGregor J.L., Determinants of orthogonal polynomials, Bull. Amer. Math. Soc. 68 (1962), 204-209.
  39. Karlin S., Szegő G., On certain determinants whose elements are orthogonal polynomials., J. Analyse Math. 8 (1960), 1-157.
  40. Kershaw D., A note on orthogonal polynomials, Proc. Edinburgh Math. Soc. 17 (1970), 83-93.
  41. Krasikov I., Turán inequalities for three-term recurrences with monotonic coefficients, J. Approx. Theory 163 (2011), 1269-1299, arXiv:1101.3204.
  42. Kuijlaars A.B.J., Multiple orthogonal polynomial ensembles, in Recent Trends in Orthogonal Polynomials and Approximation Theory, Contemp. Math., Vol. 507, Editors J. Arvesú, F. Marcellán, A. Martínez-Finkelshtein, Amer. Math. Soc., Providence, RI, 2010, 155-176, arXiv:0902.1058.
  43. Kuijlaars A.B.J., Multiple orthogonal polynomials in random matrix theory, in Proceedings of the International Congress of Mathematicians. Vol. III, Hindustan Book Agency, New Delhi, 2010, 1417-1432, arXiv:1004.0846.
  44. Laforgia A., Sturm theory for certain classes of Sturm-Liouville equations and Turánians and Wronskians for the zeros of derivative of Bessel functions, Indag. Math. 86 (1982), 295-301.
  45. Leclerc B., On certain formulas of Karlin and Szegö, Sém. Lothar. Combin. 41 (1998), Art. B41d, 21 pages.
  46. Lorch L., Turánians and Wronskians for the zeros of Bessel functions, SIAM J. Math. Anal. 11 (1980), 223-227.
  47. Mehta M.L., Normand J.M., Moments of the characteristic polynomial in the three ensembles of random matrices, J. Phys. A: Math. Gen. 34 (2001), 4627-4639, cond-mat/0101469.
  48. Nikishin E.M., Sorokin V.N., Rational approximations and orthogonality, Translations of Mathematical Monographs, Vol. 92, Amer. Math. Soc., Providence, RI, 1991.
  49. Nuttall J., Wronskians, cumulants, and the Riemann hypothesis, Constr. Approx. 38 (2013), 193-212.
  50. Skovgaard H., On inequalities of the Turán type, Math. Scand. 2 (1954), 65-73.
  51. Szász O., Inequalities concerning ultraspherical polynomials and Bessel functions, Proc. Amer. Math. Soc. 1 (1950), 256-267.
  52. Szász O., Identities and inequalities concerning orthogonal polynomials and Bessel functions, J. Analyse Math. 1 (1951), 116-134.
  53. Szegő G., On an inequality of P. Turán concerning Legendre polynomials, Bull. Amer. Math. Soc. 54 (1948), 401-405.
  54. Szegő G., Orthogonal polynomials, American Mathematical Society, Colloquium Publications, Vol. 23, 4th ed., Amer. Math. Soc., Providence, R.I., 1975.
  55. Turán P., On the zeros of the polynomials of Legendre, Časopis Pĕst. Mat. Fys. 75 (1950), 113-122.
  56. Van Assche W., Multiple orthogonal polynomials, irrationality and transcendence, in Continued Fractions: from Analytic Number Theory to Constructive Approximation (Columbia, MO, 1998), Contemp. Math., Vol. 236, Amer. Math. Soc., Providence, RI, 1999, 325-342.
  57. Van Assche W., Padé and Hermite-Padé approximation and orthogonality, Surv. Approx. Theory 2 (2006), 61-91, math.CA/0609094.
  58. Van Assche W., Coussement E., Some classical multiple orthogonal polynomials, J. Comput. Appl. Math. 127 (2001), 317-347, math.CA/0103131.
  59. Vermes R., On Wronskians whose elements are orthogonal polynomials, Proc. Amer. Math. Soc. 15 (1964), 124-126.
  60. Zinn-Justin P., Universality of correlation functions of Hermitian random matrices in an external field, Comm. Math. Phys. 194 (1998), 631-650, cond-mat/9705044.

Previous article  Next article   Contents of Volume 10 (2014)